Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Not having fun with Sustiva.....
Feb 9, 2003

Dr MD's,

My MD switched me from Viramune to Sustiva this week. As we expected, I'm experiencing not-so-pleasant adverse effects. I'm a little overwhelmed by the shear number of adverse effects. I am a fast progressor, but thanks to HAART and IL-2 (esprit study), my CD4 count is 785 and my viral load is undetectable.

I have three questions, but here's a little history first:

At night and early the next day, I am dizzy and lightheaded. I feel stoned and can't even drive without putting my safety (and others) at risk. I have had horrendous boughts of diarrhea, most days it's been straight liquid. I'm drowsy most of the time and am having a hard time focusing on tasks. As an RN managing a busy department, this has proven very limiting. My short-term memory seems to have mostly disappeared. Early on I had a tremor in my left arm, but that seems to have disappeared. My sleep has been restless and I'm not sleeping well at all. The dreams have not been terrible, but I've noticed a lot more of them (including having sex with people in them that I would never have sex with - one might call those nightmares).

As you see, I'm trying to keep my sense of humor about this.

My previous cocktail of Viramune, Viread, 3TC, Abacavir and Valtrex worked great with no adverse effects, but I was worried about building resistance because of the use of Viramune (due to a recent study that showed resistance to a whole class of drugs by extended use of Viramune). I refuse to use any of the D drugs or PI's. I'd rather be dead than suffer from disfiguring adverse effects. I'm also concerned with quality of life and right now it sucks.

Question l: Will the side effects diminish after a couple weeks and if not, which ones am I likely to have to contend with on an ongoing basis?

Question 2: After starting Sustiva treatment, I read the package insert which identified hyperlipidemia and lipodystrophy as an adverse effect. I don't do the PI's and D drugs because of this. How frequently does this happen and should I stop given my lipodystrophy concerns? (I'm not kidding about rather being dead, a.k.a going to hell where all the fun people are, than looking like I have HIV disease - my self esteem sucks enough already)

Question 3: Am I better off with Viramune until another class of drugs comes along, considering my reaction? How serious is the resistance question?

Your advice would be gratefully appreciated.

Sustivaed out in SF (James)

Response from Dr. Henry

The effects you describe are likely related to Sustiva. They usually diminish over 2-6 weeks but for some they don't or are so severe then continuing doesn't make any sense. Ativan or trazadone short term has been helpful for some of my patients. If you were doing well on the Viramune with no history of resistance or viral failure I would have been OK continuing that drug. The lipid effects of Viramune are usually better than Sustiva (which has the usual effect of modest increases in lipids). KH



Previous
ongoing abdominal tenderness
Next
One more Sustiva question .....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement